Last updated:

September 13, 2022

5

 min read

Are antidepressants affecting your libido (and what to do about it)?

Has your sex drive taken a hit after you started taking antidepressants? You’re not alone; it is a common concern and can easily be managed. Keep reading to learn how!

Reviewed by
Ritika Sinha
Written by
Ekata
TABLE OF CONTENTS

What is the link between antidepressants and libido?

Several medicines, including antidepressants, can affect your libido. While antidepressants are meant to help you manage your symptoms, enhance your mood, and lead a better life overall, it can be quite frustrating if it takes a toll on your sex life. 

You can experience the following as side effects of your antidepressants:

  1. Decreased desire to have sex
  2. Difficulty to sustain an erection
  3. Vaginal dryness (even with enough stimulation)
  4. Finding it hard to orgasm, or having weaker orgasms than usual

The antidepressants most likely to have a negative effect on your libido are citalopram, duloxetine, escitalopram, paroxetine, and sertraline. Plus, certain antidepressants - like Paroxetine and Duloxetine - are also used to treat sexual disorders like premature ejaculation and can, in turn, affect your libido. 

Remember, there is nothing wrong or shameful about having a reduced sex drive, especially if it is a side effect of a medicine prescribed to you. Medical help is always available for you to identify and resolve your concerns. You can either see a psychiatrist (preferably the same person who prescribed you the antidepressants in the first place), a therapist, or a doctor specialising in sexual health to address your problems. 

Does everyone experience the same side effects?

The short answer to this is no, not everyone experiences similar side effects. 

For example, while people with penises might find it hard to maintain an erection, vagina-owners experience little to no natural lubrication. But most people find it harder to achieve orgasms with the same frequency and intensity as they earlier used to. 

Plus, the exact nature of your antidepressants also determine the side effects. Someone taking citalopram tablets would face more problems than someone who’s been prescribed sertraline. Certain other factors, such as alcohol or drug consumption, injuries, and performance anxiety can also have a more severe effect on your libido when compounded with the antidepressants’ side effects. 

Finally, not everyone experiences these side effects. So, if you are on antidepressants and have never felt your sex drive fluctuate, that’s completely fine too! 

How can you get your sex drive back?

Now that you have some clarity about the link between antidepressants and your sex drive, here are a few things you can do for a more fulfilling sex life:

Wait it out

If you have recently started taking an antidepressant, chances are you are going to be more affected by its side effects, such as nausea, changes in appetite, and low libido. Over time, your body adjusts to these side effects. 

See a doctor if your libido does not go back to its usual levels even after a few months.

Talk to your partner(s)

Transparent communication is key to any healthy relationship. If you are facing issues regarding reduced sex drive, talk to your partner(s) about it. It is important for all of you to be on the same page when it comes to such changes, as these would directly impact your sex lives. Let them know it would take you some time to get your libido back and it would help if they are patient with you. 

In the meantime, you can try different methods, such as oral sex and mutual masturbation, or incorporate sex toys into your bedroom routine to pleasure your partner. 

Timing is important

When you take your medication significantly affects how your libido would be over the course of the day. Your sex drive is most likely to be the lowest right after you take the pills and would go up when it’s time for your next dosage. Therefore, if you usually have sex at night, try to take your medicines in the morning (with a nod from your doctor, of course).

Talk to your doctor

This one’s a no-brainer - talk to your doctor!

Tell them about your concerns and ask them if you can get on a different medicine/dosage. Your doctor can also help you figure out if your libido has reduced due to the antidepressants or there are other underlying causes affecting it.

Need help?

If you are facing any concerns regarding sexual health, don't worry. Rocket Health has you covered every step of the way! Our team of medical professionals will provide you with a safe space to discuss your concerns, devise the right treatment, and maintain confidentiality. 

You can also join our free community to ask questions and seek support anonymously.